Acne Patients Who Take Antibiotics May Get More Sore Throats
Researchers Say Acne Patients Should Consider Risks vs. Benefits of Treatment With Antibiotics
By Rita Rubin
WebMD Health News
Reviewed By Laura J. Martin, MD
Nov. 22, 2011 -- Young adults taking oral antibiotics for acne were more than three times more likely to complain of sore throats than people who weren't, new studies show.
Acne and the use of oral antibiotics to treat it are so common that these patients represent "an ideal group in which to study the effects of long-term antibiotic use," University of Pennsylvania researchers write.
Their findings are published in the Archives of Dermatology.
About 2 million Americans are treated for acne every year, according to the researchers.
"People taking antibiotics for acne tend to be on them for months, if not years," says study researcher David Margolis, MD, PhD, a professor of dermatology.
The basic premise was that the use of long-term antibiotics might change the mix of bacteria in the throat, perhaps leading to a sore throat. It turns out it's not that simple.
Antibiotics and Sore Throats
A few earlier studies have suggested a connection between antibiotic therapy for acne and an increased risk of a sore throat. But the new research is the first that follows patients over time, Margolis and colleagues write.
The researchers conducted two studies. The first study looked at college students who met with researchers at single visits in January and February 2007.
In this study, 10 of 15 students taking oral antibiotics for acne reported having a sore throat in the previous month, while only 47 of 130 students who had acne but weren't on oral antibiotics did.
The second study followed a separate group of close to 600 students for several visits over the 2007-2008 school year. Of that group, 36 took oral antibiotics for acne, while 96 used topical antibiotics for acne.
About 11% of the students taking oral antibiotics for acne said they had gone to the health center for a sore throat, compared to only about 3% of the other students. The students using topical antibiotics were no more likely to report having a sore throat than those who weren't on any antibiotic therapy.
Checking for Strep
Besides asking the students about whether they'd had sore throats, the researchers also checked them for the bacteria strep. Only about 10% of sore throats are caused by bacterial infections, the researchers write, but of these, strep causes 90%.
Fewer than 1% of the students had strep, "which was a little shocking to us," Margolis says.
That left the researchers without a clear answer for the increased frequency of sore throats.
Although they thought that perhaps the antibiotics might change the balance of bacteria, which could make the students more susceptible to sore throats, this research didn't prove that.
For now, Margolis says doctors and patients have to consider the "risks vs. the benefits of using long-term oral antibiotics in acne patients."
Diane Thiboutot MD, a Penn State dermatology professor, says the new findings "add to the confusion" about the role of antibiotics in sore throats.
Some dermatologists, concerned that long-term use could lead to antibiotic resistance, prescribe alternatives when possible, Thiboutot says, calling that "a good thing."
The biggest challenge, she says, is that topical antibiotics can cause excessive dryness, and patients think it's just easier to swallow a pill.SOURCES:
David Margolis, MD PhD, professor of dermatology, University of Pennsylvania.
Diane Thiboutot, MD, professor of dermatology, Penn State University.
Margolis, D. Archives of Dermatology, 2011.
© 2011 WebMD, LLC. All rights reserved.
Find out what women really need.